Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 273, NWS Tallahassee, FL

September 23, 2017Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 23, 2017, 4:18 PM CDT for Coffee County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2017, 4:18 PM CDT (21:18 UTC)
Expired
Sep 23, 2017, 4:45 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:27 PM CDTHAIL 12 Nw Enterprise, ALSOCIAL MEDIA PHOTO/REPORT OF QUARTER SIZE HAIL NEAR ENTERPRISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS52 KTAE 232118
SVRTAE
ALC031-232145-
/O.NEW.KTAE.SV.W.0273.170923T2118Z-170923T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
418 PM CDT SAT SEP 23 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in southeastern Alabama...

* Until 445 PM CDT

* At 418 PM CDT, a severe thunderstorm was located over Enterprise,
  moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Turner
  Crossroads, Clintonville, Battens Crossroads, Shell Army Field,
  Goodman, Camp Alaflo Bsa, Keyton, Coppinville and Enterprise
  Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3142 8608 3141 8579 3129 8579 3121 8604
TIME...MOT...LOC 2118Z 082DEG 17KT 3135 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
805 
WWUS52 KTAE 232142
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
442 PM CDT SAT SEP 23 2017

ALC031-232152-
/O.EXP.KTAE.SV.W.0273.000000T0000Z-170923T2145Z/
Coffee AL-
442 PM CDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3142 8608 3141 8579 3129 8579 3121 8604
TIME...MOT...LOC 2142Z 082DEG 17KT 3133 8597 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:17 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 23, 2:17 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
317 PM EDT Sat Sep 23 2017

.NEAR TERM [Through Tonight]...

Our area is situated on the southern end of low level ridging,
rendering easterly flow at the low levels, and directly under a cut
off upper level low, with southerly flow aloft. Increased moisture
and divergence aloft of our eastern zones, combined with a weak east
coast Florida seabreeze, will make for scattered showers and
thunderstorms this afternoon across south central Georgia and the
eastern Florida Big Bend. These storms will quickly dissipate
through the evening hours as they move west. Temperatures will peak
in the mid to upper 80s this afternoon and dip to the upper 60s
to low 70s tonight.

.SHORT TERM [Sunday Through Monday Night]...

An upper level low along the Gulf coast Sunday will eventually
weaken and slide eastward on Monday. This will keep the CWA under
southerly flow at the mid and upper levels. At the surface, high
pressure remains centered north of the CWA with easterly winds at
the lower levels. This pattern will keep moisture in place across
the CWA, with PW values of 1.6-1.9 Sunday and Monday, and will
allow for isolated to scattered showers and thunderstorms in the
short term across much of the CWA. The better chances though are
across the western half, closer to the upper low. Highs will be in
the mid to upper 80s with lows in the upper 60s.

.LONG TERM [Tuesday Through Saturday]...

The upper low from the short term will sink southward over the
Florida peninsula mid week with the flow across the region
becoming more northerly and drier air moving in for Tuesday
through Thursday. This will keep the forecast dry for the
beginning of the long term. With a cold front expected to push
into the southeast for the second half of the long term, PoPs
return to the 20-30% range. Highs around 90 will drop to the mid
80s on Saturday.

&&

.AVIATION [Through 18Z Sunday]...

Isolated to scattered thunderstorms are most likely in eastern
portions of our area- mainly near VLD, TLH. Reduced vsbys will be
possible during these storms. Otherwise, vsby/cig restrictions
appear unlikely through tonight. In the early morning hours, patchy
fog will be possible again in eastern portions of the area, though
confidence was too low to include in this TAF package.

&&

.MARINE...

Easterly winds around 15 knots will decrease to 5 to 10 knots on
Monday. A cold front will push into the southeast next weekend,
allowing for winds and seas to be elevated again. The best chance
for showers and thunderstorms will be Sunday and Monday with the
higher chances across the western waters.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

Rainfall amounts over the next few days will be limited to around
an inch or less. This will not cause any flooding issues across
the area.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  87  69  88  69 /  20  20  20  20  10
Panama City   73  84  73  85  72 /  20  40  20  30  10
Dothan        68  87  67  89  68 /   0  20  10  20  10
Albany        69  89  68  89  67 /  10  10  10  10   0
Valdosta      68  86  67  87  66 /  10  10  10  10   0
Cross City    70  89  69  89  69 /  10  20  10  10   0
Apalachicola  73  85  72  86  72 /  30  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Moore
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Moore
MARINE...Fieux
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Sep 23, 3:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM CDT SAT SEP 23 2017

ALZ066-232130-
Dale AL-
355 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 430 PM CDT...

At 354 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Newton, or near Ozark, moving southwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm. A wind
gust of 43 mph was measured at Hanchey Field at 349 pm CDT.

Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Pinckard, Clayhatchee, Hunt Field, Waterford, Dill,
Hooper Stage Field, Knox Field, Gerald, Mabson, Ewell, Cairns Aaf,
Dale County Lake and Marley Hill.

LAT...LON 3138 8542 3127 8561 3127 8566 3125 8567
      3123 8569 3122 8569 3119 8573 3120 8579
      3145 8579 3155 8558
TIME...MOT...LOC 2054Z 042DEG 9KT 3141 8556

42-DVD
Special weather statement, Sep 23, 4:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM CDT SAT SEP 23 2017

ALZ065-232145-
Coffee AL-
413 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL
445 PM CDT...

At 413 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Enterprise, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Carl Folsom
A/p, Lucile, Turner Crossroads, Central City, Cool Springs,
Clintonville, Battens Crossroads, Shell Army Field, Goodman, New
Haven, Camp Alaflo Bsa, Keyton, Coppinville, Enterprise Municipal A/P
and Marvin Chapel.

LAT...LON 3145 8610 3144 8579 3120 8579 3119 8608
TIME...MOT...LOC 2113Z 082DEG 17KT 3135 8581

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:55 PM CDTSpecial Weather StatementTAEDale35 min
Sep 23, 4:13 PM CDTSpecial Weather StatementTAECoffee32 min
Sep 23, 4:32 PM CDTSpecial Weather StatementTAEGeneva28 min
Sep 23, 4:34 PM CDTSpecial Weather StatementTAEHouston26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.